Oklahoma, 2018

Wildfire in Oklahoma, March 22 to 23, 2018

March 22 to 23, 2018 · NWS TSA · 3 events in 3 counties and zones

Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several large wildfires in eastern Oklahoma during the end of March. Wildfires burned over 6300 acres in Pittsburg County, over 1800 acres in Okfuskee County, and over 400 acres in Pushmataha County from the 22nd through the 23rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several large wildfires in eastern Oklahoma during the end of March. Wildfires burned over 6300 acres in Pittsburg County, over 1800 acres in Okfuskee County, and over 400 acres in Pushmataha County from the 22nd through the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 22, 9:46 AM CST, 14 minutes earlier.

Area forecast discussion, Mar 22, 9:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1046 AM CDT Thu Mar 22 2018

...UPDATE...

.DISCUSSION...
Modestly increased wind speeds for this afternoon, primarily
across northeast Oklahoma. High fire danger will develop across
aforementioned area with winds gusts to 35 mph / minimum RH
values falling to around 30 percent. Update has been sent.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
Hazardous weather outlook, Mar 22, 4:22 AM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
522 AM CDT Thu Mar 22 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
522 AM CDT Thu Mar 22 2018

...ELEVATED FIRE WEATHER CONDITIONS TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...Mid Morning.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Late Morning.

	AREA OF GREATER CONCERN...West of Highway 75 in Northeast Oklahoma.

DISCUSSION...
Increasing southerly winds with gusts in the 20 to 35 mph range
are forecast today across the region with the stronger gusts
expected over Eastern Oklahoma. These winds combined with warmer
temperatures and afternoon relative humidity values of 25 to 35
percent will elevate fire weather conditions across Eastern
Oklahoma and into Western Arkansas. The more aggressive fire
weather conditions look to be over locations along and west of
Highway 75 in Northeast Oklahoma where the strongest winds and
lowest relative humidity values should be co-located.

Gusty winds are expected to continue this evening and tonight
which will allow for fire weather conditions to remain over the
region into the overnight hours. Be mindful of any activities
which may ignite a fire and quickly report any wildfires to local
officials.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Very High Fire Weather Potential...High Wind Potential.
SATURDAY...No Hazards.
SUNDAY AND MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Elevated fire weather conditions are anticipated to continue
Friday across Eastern Oklahoma and Northwest Arkansas as gusty
southerly winds and warm temperatures remain over the region. One
limiting factor will be increasing moisture ahead of a frontal
boundary forecast to move into the region Saturday.

This frontal boundary is forecast to stall Saturday night and lift
back northward Sunday with an additional cold front looking to
slowly move across the region during the first half of next week.
The result will be continued thunderstorm chances developing
Saturday night and increasing Sunday through mid next week over
Eastern Oklahoma and Northwest. This will create the potential for
multiple rounds of heavy rainfall with increasing flash flood
concerns to be possible. Uncertainties continue with exact amounts
and locations of the heavy rainfall as well as the potential for
severe weather over the weekend and into next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor latest forecasts as there is a potential for
multiple rounds of heavy rainfall that could lead to flooding
concerns Sunday into next week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Pittsburg

When
March 22, 10:00 AM CST to March 23, 11:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Okfuskee

When
March 22, 10:00 AM CST to March 23, 11:00 PM CST
Where
Okfuskee forecast zone
Reported by
Park/Forest Service
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Wildfire, Pushmataha

When
March 22, 10:00 AM CST to March 23, 11:00 PM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747334, 747335, 747336.